Log in
PMRGCAuk
7,673 members12,821 posts

Dead slow reduction problems

I have been diligent with dead slow reduction process, I am down to 7mg from 20 Mg in 9 months, having hip replacement in March and they suggest to get down as low as possible, I went to 7 on Jan 1 and am not having a good time knees ache all day, arms/shoulders barely function and just feel crappy. I am thinking of going back up to 10 just to get relief and start all over again. Does anyone have advice on this? I know its only been 4 days but what a difference a day makes

21 Replies
oldestnewest

Hello, more experienced people will be along soon. My worry with this is that at around this level and below you start to call on your own adrenal function to cope with any sort of challenge. If I was going to have my body put under stress with an operation, I would want to know that my adrenal glands were consistently up to the job without a good cover of Pred, or that I was having enough Pred to help me cope. Perhaps the anaesthetist would see to that on the day but I’d want a chat with someone who is more geared to towards endocrinology than ‘nuts and bolts’.

4 likes
Reply

Try just going back to where you were first, or maybe a couple of days of 10mg and then back to 8mg - however slowly you reduce you won't get past the point you are aiming for: the lowest dose that manages the symptoms, and it sounds as if that is where you are. Even half a mg can make that much difference!

They want you as low as possible. I have a friend who had her hip done at 10mg - and was fine. The first surgeon wanted her off pred - well, that wasn't going to happen! So I told her to write to several and shop around - and found one who was totally laid back about it. You need to be well and mobile to be able to do the post-op rehab, forcing yourself lower just for the sake of it is pointless. Being stable at 8mg or even 9mg is far better than being wobbly at 7mg. You will be monitored by the anaesthetist during the op - you just need to be sure they are aware of your pred history.

Mind you - if this was an NHS hip op, the chances of it happening in March now are minimal!

3 likes
Reply

Yes I think I will go back up, the surgeon is aware of the PMR and told me it will probably flare with a vengeance once I have the surgery. I don't know which is worse the PMR or the inability to walk.

Reply

The people I know who've had a hip op had no such problems - PROVIDING they were on an adequate dose of pred. And 2 of them were able to reduce the dose post-op once the hip pain was gone. It was as if the hip pain had fed the PMR.

But of course - if he persuades patients to get to too low a dose, of course they will flare.

1 like
Reply

I have heard that to have a flare after a hip op if you have PMR happens quite often. In my case in fact (CRP was 415) and I have come across several others who have too. Also an orthopaedic surgeon said the same thing. I assume it is pretty invasive surgery which probably shocks the system somewhat.

1 like
Reply

Oh I would think so yes - but it isn't inevitable. I'd love to see the figures comparing people who had been encouraged to reduce a lot and ones who were on a comfortable dose. And the figures for the steroid support peri-op.

Reply

I am not sure that people are forced to reduce a lot as it is inevitable they will have problems if they do. I had not reduced at all. I am not sure there is any steroid support though!

Reply

There should be - at least in the form of close monitoring. It used to be standard practice to give covering steroids but then they had a panic about the amount of extra pred and decided not to. But they are supposed to keep a very close eye on the patient.

Reply

They failed in my case! They were so steeped in bureaucracy of a manual form filling system where they ask you if you have diabetes and asthma about five times a day. I am not sure anyone actually knew anything about steroids. They just took mine and kept them in a locker.

Reply

No wonder people get sick in hospital is it? You often go in fairly healthy...

2 likes
Reply

They don’t just get sick, they even die! A doctor friend of mine said whatever you do, don’t spend a night in hospital!

2 likes
Reply

wow how awful

Reply

The orthopaedic surgeon for my hip would have liked me at zero pred as he wanted to minimise any problems. I suppose that is reasonable! In the end we negotiated 5mg. As PMRPro says you do need to try and become as fit as possible before the op if you have PMR. I went to a physio who suggested various exercises and gave me a printout of them.

1 like
Reply

Hello Jevuki

I had my hip done when I was on 7.5 mg Prednisone and everything went very well. The anaesthetist was great and although the surgeon was questioning my raised white blood count, the anaesthetist was ok about it when I told him that it would be raised when having PMR. The Pros here told me that was the case and it was accepted. I remained on 7.5 mg for about six weeks after the operation and I am now at 1 mg. life is so much better.

Hope this reassures you.

Best wishes

1 like
Reply

Thanks he is not saying get off just says to get down to where I am comfortable. I think I am going to go up a bit to see if it relieves the ick I am feeling

Reply

I have been on prednisone for 17 yr. I recommend consulting your endocrinologist.

My experience is that if I hurt that badly is to go back up to a comfortable level and try again with a reduction of 1/2 mg per month. I have had permanent loss of function if I try to push too hard. At 7 mg your adrenal gland MUST start to function again.

I do not experience many of the worst side effects of prednisone that most do so recomendations to me might differ. I was told that if a higher dose kept me moving -active- that the higher dose was better for me

Reply

My sentiments exactly!! I don't have side effects either - how strange.

Reply

I had one hip replaced in October 2016. Was on 12 mgs pred. Had a flare a week after the op but only had to increase pred for few days then went straight back down and everything settled down. Second hip replaced October 2017. Pred 5 and a half mgs. Same thing, a flare week after the op. Went up to 7mgs and currently reducing back down. Now on 6 and a half mgs and about to reduce to 6mgs. So I have found it hasn't really been much of a problem. They have both been mini flares really and soon settled down. Wishing you all the best for your op.

2 likes
Reply

thank you for the encouraging words

Reply

Just a thought, I am exactly where you are with this blooming disease. My rheumatologist has told me to remain on 8 and 9 mgs on alternate days until I see her again in March, she wants me to then reduce to 7mgs if I can tolerate that dose and remain on it for 6 months!!! This not a race, your hip replacement is enough to cope with for the moment and keeping PMR under control should be a priority. The Aunties will be here soon to advise you I am sure, good luck.

1 like
Reply

thanks yes I am two years in to this PMR and frankly it gets very tiring (lol)

Reply

You may also like...